Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Key West, FL

August 25, 2021

NWS Key West, FL issued this special weather statement at Aug 25, 2021, 7:03 PM EDT. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2021, 7:03 PM EDT (23:03 UTC)
Expired
Aug 25, 2021, 7:30 PM EDT
In force
27 min
Issued by
NWS Key West, FL
Hail
0.00 in
Wind
50

The radar

The Key West radar (KBYX), 10 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:12 PM EDTNON-TSTM WND GST 404 Wsw Boca Chica, FLAN EAST-NORTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT 712 PM EDT.
Aug 25, 7:13 PM EDTNON-TSTM WND GST 415 Wsw Boca Chica Channe, FLAN EAST-NORTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED AT WFO KEY AT 0713 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.1 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS82 KKEY 252303
SPSKEY

Special Weather Statement
National Weather Service Key West FL
703 PM EDT Wed Aug 25 2021
 
FLZ078-252330-
Monroe Lower Keys FL-
703 PM EDT Wed Aug 25 2021

...A strong shower will impact portions of Lower Keys in Monroe 
County through 730 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boca Chica, moving southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Sunset Key and Geiger Key.

This includes US 1 between mile markers 0 and 10. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2452 8190 2455 8193 2464 8167 2459 8165
      2453 8171 2452 8176
TIME...MOT...LOC 2302Z 050DEG 25KT 2460 8170 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

NB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:23 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 25, 3:23 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Key West FL
323 PM EDT Wed Aug 25 2021

.DISCUSSION...
.CURRENTLY...
The first round of showers and isolated thunderstorms are moving
out of the lower Keys and will exit out of the coastal waters in
the next several hours. As this happens additional storms noted
both on stlt and radar further to the east and are expected to
move in this evening and linger through the late night hours. The
tropical wave has moved up to the north central Cuban coast as
winds have increased in the Florida Straits this afternoon. The
TUTT is just to the east and as all of this is coming together...
this will be our weather maker through the next 12 to 18 hours.
Tomorrow morning late will see the TUTT low over the western
portion of the Straits headed slowly to the northwest and the
wave also exits towards the west. Look for chances of precip
falling back to a normal pattern as the two systems has increased
the precipitable water column for the area from a 1.50 inches to
around two inches. Winds and seas will remain elevated.

A depression down towards Colombia looks to influence the wind
flow pattern over the coastal zones on Friday into Saturday as
the trek will bring it over the Yucatan Peninsula before moving
into the gulf. Showers will also increase over the outer waters of
the western zones during this period.

&&

.MARINE...
Winds are to remain elevated this evening and into the overnight
hours as the wave has tighten the gradient in the Straits. Will
extend the Small Craft Advisory into late tomorrow morning. This
event will be slow to end and will extend the Advisory through
15z.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
through tomorrow. Moisture in association with a TUTT cell located
near the Andros Islands will move into the area by late this
afternoon and early evening, resulting in above-normal rain chances
through tomorrow morning. VCSH has been introduced at each terminal
with uncertainty in exact timing and location of showers and
thunderstorms this evening. Surface winds from the northeast to east
will remain sustained near 15 knots with higher gusts in showers and
thunderstorms.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EDT Thursday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...K. Kuyper
Aviation/Nowcasts....LIW
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 25, 5:46 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
546 AM EDT Wed Aug 25 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-261000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
546 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for the Straits of Florida,
Hawk Channel, Florida Bay and the nearshore Gulf waters, due to
northeast to east winds increasing to near 20 knots, and seas
building to 4 to 7 feet in the Straits of Florida. Small Craft
Advisory conditions are likely to continue across much or all of
the Keys coastal waters tonight.

Scattered thunderstorms are expected today and tonight. The
primary hazards will be lightning strikes and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms will be possible thorugh the period. The
primary hazards will be lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 25, 1:42 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
142 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     MARINE TSTM WIND 5 ENE EAST END OF SEVEN 24.73N 81.05W
08/25/2021  M39 MPH          MIDDLE KEYS IN MON FL   ASOS

            AN EAST-NORTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS
            RECORDED BY THE FLORIDA KEYS MARATHON INTERNATIONAL
            AIRPORT ASOS AT 1204 PM EDT.

&&

MRR
Local storm report, Aug 25, 4:29 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
429 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 11 ESE CARD SOUND BRIDG 25.23N 80.21W
08/25/2021  E0 MPH           GMZ052             FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT CARYSFORT
            REEF LIGHT AT 0415 PM EDT.

&&

KR
Local storm report, Aug 25, 4:38 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
438 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 11 ESE CARD SOUND BRIDG 25.23N 80.21W
08/25/2021  E39.00 MPH       GMZ052             FL   MESONET

            CORRECTION...AN EAST-NORTHEAST WIND GUST OF 34 KTS, OR 39
            MPH, WAS RECORDED BY THE WEATHERFLOW MESONET SITE AT
            CARYSFORT REEF LIGHT AT 0415 PM EDT.

&&

KR
Local storm report, Aug 25, 6:06 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
606 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     NON-TSTM WND GST 3 NE MARATHON           24.74N 81.04W
08/25/2021  M40.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE CWOP SITE AT STIRRUP KEY AT 0510 PM EDT.

0515 PM     NON-TSTM WND GST 6 ENE EAST END OF SEVEN 24.73N 81.05W
08/25/2021  M45.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
            RECORDED BY A PERSONAL WEATHER STATION AT MARATHON SANDY
            AT 0515 PM EDT.

0518 PM     NON-TSTM WND GST 5 ENE EAST END OF SEVEN 24.73N 81.05W
08/25/2021  M43.00 MPH       MIDDLE KEYS IN MON FL   ASOS

            AN EAST-NORTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
            RECORDED BY THE FLORIDA KEYS MARATHON INTERNATIONAL
            AIRPORT ASOS AT 0518 PM EDT.

0530 PM     NON-TSTM WND GST 5 SSE EAST END OF SEVEN 24.63N 81.11W
08/25/2021  M40.00 MPH       GMZ043             FL   C-MAN STATION

            AN EAST-NORTHEAST WIND GUST OF 34 KTS, OR 40 MPH, WAS
            RECORDED BY THE SOMBRERO KEY C-MAN STATION AT 0530 PM
            EDT.

0551 PM     NON-TSTM WND GST 2 SW GRASSY KEY         24.74N 80.98W
08/25/2021  M40.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 34 KTS, OR 40 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT MARATHON KEY
            AT 0551 PM EDT.

0555 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
08/25/2021  M46.00 MPH       GMZ052             FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 40 KTS, OR 46 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT CARYSFORT
            REEF LIGHT AT 0550 PM EDT.

&&

KR
Special weather statement, Aug 25, 7:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
703 PM EDT Wed Aug 25 2021

FLZ078-252330-
Monroe Lower Keys FL-
703 PM EDT Wed Aug 25 2021

...A strong shower will impact portions of Lower Keys in Monroe
County through 730 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boca Chica, moving southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Sunset Key and Geiger Key.

This includes US 1 between mile markers 0 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2452 8190 2455 8193 2464 8167 2459 8165
      2453 8171 2452 8176
TIME...MOT...LOC 2302Z 050DEG 25KT 2460 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:17 AM EDTSmall Craft AdvisoryKEY24 hr
Aug 25, 5:06 AM EDTSpecial Marine WarningKEY24 min
Aug 25, 5:27 AM EDTSpecial Marine WarningKEY33 min
Aug 25, 5:53 AM EDTSpecial Marine WarningKEY67 min
Aug 25, 6:58 AM EDTSpecial Marine WarningKEY32 min
Aug 25, 7:26 AM EDTSpecial Marine WarningKEY34 min
Aug 25, 10:19 AM EDTSpecial Marine WarningKEY56 min
Aug 25, 11:07 AM EDTSpecial Marine WarningKEY53 min
Aug 25, 11:54 AM EDTSpecial Marine WarningKEY66 min
Aug 25, 12:21 PM EDTSpecial Marine WarningKEY54 min
Aug 25, 12:52 PM EDTSpecial Marine WarningKEY68 min
Aug 25, 12:54 PM EDTSpecial Marine WarningKEY66 min
Aug 25, 1:52 PM EDTSpecial Marine WarningKEY53 min
Aug 25, 2:12 PM EDTSpecial Marine WarningKEY63 min
Aug 25, 2:39 PM EDTSpecial Marine WarningKEY66 min
Aug 25, 7:01 PM EDTSpecial Marine WarningKEY29 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.